Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 27, 2016Stevens County, Swift County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 27, 2016, 4:18 AM CDT for Stevens County, Swift County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 4:18 AM CDT (09:18 UTC)
Expired
Jul 27, 2016, 5:00 AM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

Counties Stevens County, MN, Swift County, MN

The radar

The Aberdeen radar (KABR), 182 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1998 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS83 KMPX 270918
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 AM CDT WED JUL 27 2016

MNZ047-048-054>056-271000-
CHIPPEWA-POPE-LAC QUI PARLE-STEVENS-SWIFT-
418 AM CDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STEVENS...
SWIFT...NORTHERN LAC QUI PARLE...NORTHWESTERN CHIPPEWA AND
SOUTHWESTERN POPE COUNTIES...

AT 417 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CHOKIO TO LAKE OLIVER TO
BELLINGHAM. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  LAKE OLIVER AROUND 425 AM CDT. 
  APPLETON AROUND 440 AM CDT. 
  MORRIS AND MILAN AROUND 445 AM CDT. 
  BENSON AND LAKE HASSEL AROUND 450 AM CDT. 
  CYRUS AROUND 455 AM CDT. 

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLONTARF...MORRIS
AIRPORT...LOUISBURG...HOLLOWAY...BIG BEND CITY...LAKE EMILY...CERRO
GORDO... BENSON AIRPORT...HAGEN AND ALBERTA.

LAT...LON 4522 9625 4518 9610 4526 9612 4531 9612
      4533 9608 4538 9612 4541 9612 4541 9615
      4551 9625 4560 9625 4564 9570 4534 9542
      4504 9587 4509 9645
TIME...MOT...LOC 0917Z 268DEG 32KT 4562 9624 4534 9599 4514 9629 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 11:58 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 11:58 PM CDT, 4 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1158 PM CDT TUE JUL 26 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue Jul 26 2016

The short term concerns are timing and severity of convection
tonight into Wednesday.

Current water vapor imagery showing a couple of short waves
affecting the region this afternoon.  One to the north...which
continues to generate some isolated convection...north of the cwa.
THe other...stronger wave is over South Dakota and is generating
more widespread convection into eastern South Dakota.  Latest
mesoscale analysis is showing MLCAPE to 3000 j/kg in the northern
cwa. This region remains under at least some weak moisture transport
and waa under the right entrance region of 30h jet across southern
Canada. It should force at least scattered convection along the weak
frontal boundary into this evening.  Isolated severe is
possible...mainly because of high CAPE/DCAPE into the evening.

Farther west...stronger deep layer shear exists and the Dakotas
convection may develop into a MCS this evening and drop east
southeast into southwest Minnesota late. It still looks like much of
the far southern cwa will remain dry overnight...until the trough
and surface low moves in on Wednesday.  We will continue the likely
pop trend as it moves across the area. This along with more cloud
cover should limit overall temperature rises...especially to the
west...where they should remain in the 70s Wednesday afternoon.
Although shear will be greater...any severe convection will be
highly conditional and on amount of heating/destabilization...and
that currently looks limited.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM CDT Tue Jul 26 2016

Main forecast concerns is timing of when or how long the
precipitation lasts Wednesday night/Thursday, and the heat
returning next week.

Wednesday night precipitation chances will depend on the strength
of the frontal boundary and how far south-southeast this boundary
moves by Thursday morning. Based on the weaker 85h flow and an
inverted trough forming Wednesday evening, precipitation is
likely for the southeastern 1/3 of MPX forecast area through
Thursday morning.

Chances of precipitation diminish considerably by Thursday morning
as the main upper level system moves off to the southeast, and a
drier northeast flow develops. There could be residual showers or
thunderstorms along the Minnesota/Iowa border Thursday afternoon
depending upon the amount of instability leftover from the surface
front.

This drier northeast flow has allowed for a drier forecast on
Friday and Saturday before winds shift to the southeast Saturday
night/Sunday. Dew points drop into the 50s/60s with this northeast
flow which will keep humidity levels comfortable.

Past Sunday, models have continued the trend of a much warmer and
humid air mass returning to the Upper Midwest. This scenario is
likely based on a strong long wave trough building southward
across the Pacific Northwest, which will allow for the Upper Ridge
to build northeast across the Rockies/Northern Plains. Although
both the GFS/EC become more progressive late next week in terms
of a fast west to east flow, I don't necessary believe in this
scenario, or at least the speed of the change. As it is beyond the
7 day period, and not in the current forecast, will see how things
develop as the upper level pattern evolves.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1158 PM CDT Tue Jul 26 2016

VFR conditions will continue tonight. Thunderstorms are expected
to develop across west central Minnesota overnight, before
dissipating Wed morning and then reinvigorating across the
southeast half of MN and into WI by afternoon. Some MVFR cigs are
possible following the wednesday afternoon activity. Winds will
remain light through the period.

KMSP...Most of the overnight storms should remain well north and
west of MSP. A stray shower or storm cannot be ruled out
completely, but the best chance will come Wednesday afternoon.

/OUTLOOK FOR KMSP/
Thu...VFR. SLGT CHC MVFR/TSRA. Winds NE 5 kts.
Fri...VFR. Winds E 5 kts.
Sat...VFR. Winds SE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JLT
AVIATION...BORGHOFF
Hazardous weather outlook, Jul 27, 3:37 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 AM CDT WED JUL 27 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
280845-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
337 AM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND WEAK THUNDERSTORMS ARE ONGOING THIS MORNING ACROSS
PORTIONS OF CENTRAL MINNESOTA AND NORTHERN WISCONSIN. THE AREA OF
THUNDERSTORMS WILL SLOWLY DROP SOUTH TODAY ACROSS MINNESOTA AND
WISCONSIN. WHILE THE THREAT FOR SEVERE WEATHER IS LOW...LIGHTNING
AND A FEW HEAVY DOWNPOURS ARE POSSIBLE TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON SATURDAY. THE
THREAT FOR SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 4:18 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
418 AM CDT WED JUL 27 2016

MNZ047-048-054>056-271000-
CHIPPEWA-POPE-LAC QUI PARLE-STEVENS-SWIFT-
418 AM CDT WED JUL 27 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN STEVENS...
SWIFT...NORTHERN LAC QUI PARLE...NORTHWESTERN CHIPPEWA AND
SOUTHWESTERN POPE COUNTIES...

AT 417 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CHOKIO TO LAKE OLIVER TO
BELLINGHAM. MOVEMENT WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  LAKE OLIVER AROUND 425 AM CDT.
  APPLETON AROUND 440 AM CDT.
  MORRIS AND MILAN AROUND 445 AM CDT.
  BENSON AND LAKE HASSEL AROUND 450 AM CDT.
  CYRUS AROUND 455 AM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CLONTARF...MORRIS
AIRPORT...LOUISBURG...HOLLOWAY...BIG BEND CITY...LAKE EMILY...CERRO
GORDO... BENSON AIRPORT...HAGEN AND ALBERTA.

LAT...LON 4522 9625 4518 9610 4526 9612 4531 9612
      4533 9608 4538 9612 4541 9612 4541 9615
      4551 9625 4560 9625 4564 9570 4534 9542
      4504 9587 4509 9645
TIME...MOT...LOC 0917Z 268DEG 32KT 4562 9624 4534 9599 4514 9629

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:57 AM CDTSpecial Weather StatementMPXChippewa, Swift48 min
Jul 27, 10:37 AM CDTSpecial Weather StatementMPXMcLeod38 min
Jul 27, 11:58 AM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright32 min
Jul 27, 12:29 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Wright31 min
Jul 27, 12:54 PM CDTSevere Thunderstorm WarningMPXIsanti51 min
Jul 27, 1:00 PM CDTSevere Thunderstorm WarningMPXHennepin33 min
Jul 27, 1:05 PM CDTSpecial Weather StatementMPXSherburne25 min
Jul 27, 1:44 PM CDTSpecial Weather StatementMPXChisago, Isanti61 min
Jul 27, 1:50 PM CDTSpecial Weather StatementMPXAnoka, Ramsey, Washington70 min
Jul 27, 3:24 PM CDTSpecial Weather StatementMPXRice36 min
Jul 27, 3:27 PM CDTSpecial Weather StatementMPXRamsey, Washington63 min
Jul 27, 2:10 PM CDTSpecial Weather StatementMPXPolk65 min
Jul 27, 2:37 PM CDTTornado WarningMPXBarron, Polk23 min
Jul 27, 2:46 PM CDTSpecial Weather StatementMPXSaint Croix29 min
Jul 27, 3:09 PM CDTSpecial Weather StatementMPXBarron36 min
Jul 27, 3:17 PM CDTSpecial Weather StatementMPXSaint Croix58 min
Jul 27, 4:51 PM CDTSpecial Weather StatementMPXChippewa39 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.